EMAIL TO A FRIEND COMMENT

 

Pharmacy Mislabeled Repackaged Sedatives and Antidepressants; Risk of Overdose


On May 8, 2017, C.O. Truxton expanded its recall of lot 70952A of Phenobarbital Tablets, USP, 15 mg, to all products that were repackaged into a Truxton Incorporated label.

 

Initially, only lot 70952A of Phenobarbital Tablets, USP, 15 mg, was recalled. The manufacturer received a confirmed customer complaint that a bottle labeled as phenobarbital 15 mg was found to contain phenobarbital 30 mg tablets. This mislabeled product could expose the consumer to potential overdosing that can cause severe intoxication which may lead to cardiogenic shock, renal failure, coma, or death.

 

In the process of investigating that recall, the manufacturer decided to recall all products that were repackaged into a Truxton Incorporated label. The recalled products were distributed nationwide. These products include Phenobarbital and Amitriptyline.

 

Phenobarbital is indicated for use as a sedative or anticonvulsant. If mislabeled, inadvertent exposure to, or overdose of, phenobarbital could cause severe intoxication which may lead to cardiogenic shock, renal failure, coma, or death.

 

Amitriptyline is indicated for use as a tricyclic antidepressant. If mislabeled, inadvertent exposure to, or overdose of, amitriptyline could cause uneven heartbeats, extreme drowsiness, confusion, agitation, vomiting, hallucinations, hot or cold sensations, muscle stiffness, seizures (convulsions), or fainting.

 

See the FDA Safety Alert

 

See the Recall

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

REPRINTS & PERMISSIONS COMMENT